BACK TOTOP Browse A-ZSearchBrowse A-ZABCDEFGHIJKLMNOPQRSTUVWXYZ0-9 E-mail FormEmail ResultsName:Email address:Recipients Name:Recipients address:Message: Print-FriendlyBookmarksbookmarks-menuHydrocodone/oxycodone overdoseOverdose - hydrocodone; Overdose - oxycodone; Vicodin overdose; Percocet overdose; Percodan overdose; MS Contin overdose; OxyContin overdoseHydrocodone and oxycodone are opioids, drugs that are mostly used to treat extreme pain.Hydrocodone and oxycodone overdose occurs when someone intentionally or accidentally takes too much medicine containing these ingredients. A person may accidentally take too much of the medicine because they are not getting pain relief from their normal doses. There are several reasons why a person may intentionally take too much of this medicine. It may be done to try to hurt oneself or to get high or intoxicated.This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.OverdoseAn overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article Poisonous Ingredient Hydrocodone and oxycodone belong to a class of narcotic medicines called opiates. These medicines are man-made versions of the natural compounds found in opium. Where Found Hydrocodone and oxycodone are most often found in prescription painkillers. The most common painkillers that include these two ingredients are:Norco OxyContin Percocet Percodan Vicodin Vicodin ESThese medicines may also be combined with the non-narcotic medicine, acetaminophen (Tylenol). Symptoms When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may be drowsy, confused and in a daze, constipated, and possibly nauseated.ConstipatedConstipation in infants and children occurs when they have hard stools or have problems passing stools. A child may have pain while passing stools o...Read Article Now Book Mark Article When you take too much of these medicines, symptoms become much more serious. Symptoms may develop in many body systems:EYES, EARS, NOSE, AND THROAT:Pinpoint pupils GASTROINTESTINAL SYSTEM:Constipation Nausea Spasms (pain) of the stomach or intestinal tract Vomiting HEART AND BLOOD VESSELS:Low blood pressure Weak pulse NERVOUS SYSTEM:Coma (unresponsiveness) Drowsiness Possible seizures RESPIRATORY SYSTEM:Difficulty breathing Slow breathing that requires more effort Shallow breathing No breathing SKIN:Bluish-colored fingernails and lips OTHER SYMPTOMS:Muscle damage from being immobile while unresponsive Home Care In most states, Naloxone, the antidote for opiate overdose, is available from the pharmacy without a prescription.Naloxone is available as an intranasal spray, as well as an intramuscular injection and other FDA-approved product forms. Before Calling Emergency The following information is helpful for emergency assistance:The person's age, weight, and condition Name of product (as well as the ingredients and strength, if known) The time it was swallowed The amount swallowed If the medicine was prescribed for the person However, DO NOT delay calling for help if this information is not immediately available. Poison Control Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.Poison control centerFor a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week. What to Expect at the Emergency Room Take the container with you to the hospital, if possible.The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The person may receive:Activated charcoal Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator) Blood and urine tests Chest x-ray CT (computed tomography, or advanced imaging) scan ECG (electrocardiogram, or heart tracing) Fluids through a vein (intravenous or IV) Laxative Medicines to treat symptoms, including naloxone, an antidote to reverse the effect of the poison, many doses may be needed Additional therapies may be needed if the person took hydrocodone and oxycodone with other drugs, such as Tylenol or aspirin. Outlook (Prognosis) A large overdose can cause a person to stop breathing and die if not treated right away. The person may need to be admitted to the hospital to continue treatment. Depending on the drug or drugs taken, multiple organs may be affected. This may affect the person's outcome and chances of survival.If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences. You will probably be back to normal in a day.However, this overdose can be deadly or can result in permanent brain damage if treatment is delayed and a large amount of oxycodone and hydrocodone is taken.Open ReferencesReferencesLangman LJ, Bechtel LK, Meier BM, Holstege C. Clinical toxicology. In: Rifai N, ed. Tietz Textbook of Clinical Chemistry and Molecular Diagnostics. 6th ed. St Louis, MO: Elsevier; 2018:chap 41.Nikolaides JK, Thompson TM. Opiods. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.Pincus MR, Bluth MH, Abraham NZ. Toxicology and therapeutic drug monitoring. In: McPherson RA, Pincus MR, eds. Henry's Clinical Diagnosis and Management by Laboratory Methods. 23rd ed. St Louis, MO: Elsevier; 2017:chap 23.AllVideoImagesTogRelated Information Overdose(Special Topic) Review Date: 2/12/2021 Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- © 1997- All rights reserved. A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.Content is best viewed in IE9 or above, Firefox and Google Chrome browser.